Clostridium difficile (say: “klo-STRID-ee-um dif-uh-SEEL”), or C. diff., is a type of bacteria that lives in many people’s intestines. For these people, C. diff. is part of the normal balance of bacteria living in the intestines. It’s also present in the environment, such as in the soil, water and in animal feces.
Most people never experience any problems with C. diff. But if something throws off the balance in your intestines, C. diff. may begin to grow out of control. The bacteria start to release toxins that attack the lining of the intestines. This is what leads to symptoms of C. diff. infection.
Typical symptoms of a mild C. diff. infection include:
Symptoms of a more severe C. diff. infection include:
Call your doctor if your symptoms begin after you started taking an antibiotic. Also call if you have symptoms that last longer than three days or get worse.
If you are in good health, you will probably not get a C. diff. infection. The most common risk factor for C. diff. is the use of antibiotic medicine. Antibiotics can disrupt the normal balance in the intestines.
Risk factors for C. diff. infection include:
Tests of stool samples can determine if you have C. diff. Sometimes, follow-up tests are needed to confirm the diagnosis. In certain scenarios, your doctor may do an X-ray or computerized tomography (CT) scan of your colon.
You may test positive for C. diff. without having any symptoms. This is known as C. diff. colonization. Some people are carriers for C. diff. but do not have C. diff. infection. A positive test result plus symptoms indicate that you have an active C. diff. infection.
If you were taking an antibiotic when your symptoms started, your doctor will probably ask you to stop taking it. You may be watched for dehydration if you have had bouts of severe diarrhea. About 25% of patients show improvement 2 to 3 days after they stop taking the antibiotic that was causing C. diff. infection.
For more serious cases, your doctor may prescribe a 10-day dose of an antibiotic that has proved effective in treating C. diff. infection, such as metronidazole or vancomycin. You should improve after 72 hours of starting the medicine, although the diarrhea may return temporarily. In about 15% to 35% of cases, another round of antibiotics is needed.
Certain probiotics, or “good bacteria,” such as Saccharomyces boulardii, may be helpful against repeat C. diff. infection when taken along with the antibiotics your doctor prescribes. Be sure to talk to your doctor before taking any supplements.
Home care includes:
If you have diarrhea and think it could be caused by C. diff., check with your doctor before using antidiarrhea medicine. These drugs could make your infection worse.
If the infection worsens, you may become dehydrated or be unable to pass your stool. Rarely, C. diff. infection can lead to sepsis (a serious infection that spreads through the blood) or a perforation (a hole) in the intestines.
Since C. diff. spores (inactive bits of C. diff.) can live a long time on surfaces (such as toilet seats, telephones and doorknobs) you should use good hygiene to avoid the bacteria.
Written by familydoctor.org editorial staff